Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 

 

Classification of the group actions on the real line and circle


Author: A. V. Malyutin
Translated by: the author
Original publication: Algebra i Analiz, tom 19 (2007), nomer 2.
Journal: St. Petersburg Math. J. 19 (2008), 279-296
MSC (2000): Primary 54H15; Secondary 57S25, 57M60, 54H20, 37E05, 37E10
Published electronically: February 7, 2008
MathSciNet review: 2333902
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The group actions on the real line and circle are classified. It is proved that each minimal continuous action of a group on the circle is either a conjugate of an isometric action, or a finite cover of a proximal action. It is also shown that each minimal continuous action of a group on the real line either is conjugate to an isometric action, or is a proximal action, or is a cover of a proximal action on the circle. As a corollary, it is proved that a continuous action of a group on the circle either has a finite orbit, or is semiconjugate to a minimal action on the circle that is either isometric or proximal. As a consequence, a new proof of the Ghys-Margulis alternative is obtained.


References [Enhancements On Off] (What's this?)

  • 1. L. A. Beklaryan, Groups of homeomorphisms of the line and the circle. Topological characteristics and metric invariants, Uspekhi Mat. Nauk 59 (2004), no. 4(358), 3–68 (Russian, with Russian summary); English transl., Russian Math. Surveys 59 (2004), no. 4, 599–660. MR 2106645, 10.1070/RM2004v059n04ABEH000758
  • 2. Étienne Ghys, Groups acting on the circle, Enseign. Math. (2) 47 (2001), no. 3-4, 329–407. MR 1876932
  • 3. Harry Furstenberg, Boundary theory and stochastic processes on homogeneous spaces, Harmonic analysis on homogeneous spaces (Proc. Sympos. Pure Math., Vol. XXVI, Williams Coll., Williamstown, Mass., 1972) Amer. Math. Soc., Providence, R.I., 1973, pp. 193–229. MR 0352328
  • 4. Anatole Katok and Boris Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications, vol. 54, Cambridge University Press, Cambridge, 1995. With a supplementary chapter by Katok and Leonardo Mendoza. MR 1326374
  • 5. Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin-New York, 1977. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89. MR 0577064
  • 6. Gregory Margulis, Free subgroups of the homeomorphism group of the circle, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), no. 9, 669–674 (English, with English and French summaries). MR 1797749, 10.1016/S0764-4442(00)01694-3

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 54H15, 57S25, 57M60, 54H20, 37E05, 37E10

Retrieve articles in all journals with MSC (2000): 54H15, 57S25, 57M60, 54H20, 37E05, 37E10


Additional Information

A. V. Malyutin
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia
Email: malyutin@pdmi.ras.ru

DOI: http://dx.doi.org/10.1090/S1061-0022-08-00999-0
Keywords: Circle, line, group of homeomorphisms, action, proximal, distal, semiconjugacy
Received by editor(s): June 16, 2006
Published electronically: February 7, 2008
Additional Notes: The author was partially supported by grant NSh-4329.2006.1 and by RFBR grant no. 05-01-00899
Article copyright: © Copyright 2008 American Mathematical Society